Alert archive / New Mexico / Red Flag Warnings in 2020

Red Flag Warning 20, NWS Albuquerque, NM

May 19, 2020

NWS Albuquerque, NM issued this red flag warning at May 19, 2020, 2:42 PM MDT. It took effect at May 20, 2020, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 2020, 2:42 PM MDT (20:42 UTC)
In effect from
May 20, 2020, 12:00 PM MDT
Expired
May 20, 2020, 7:00 PM MDT
In force
7 hr
Issued by
NWS Albuquerque, NM

The text

As transmitted.

918 
WWUS85 KABQ 192042
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
242 PM MDT Tue May 19 2020

...RED FLAG WARNING IN EFFECT FOR MUCH OF WESTERN AND CENTRAL NEW
MEXICO FROM NOON TO 7 PM MDT TODAY DUE TO STRONG WINDS AND LOW
HUMIDITY...

...RED FLAG WARNING IN EFFECT WEDNESDAY AFTERNOON AND EVENING FOR
THE NORTHEAST HIGHLANDS DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY...

.Critical fire weather conditions will continue through the early
evening for much of western and central New Mexico as winds 
remains strong and relative humidity plummets ahead of an 
approaching low pressure system. In addition, above average high 
temperatures will continue along with high Haines indices. 
Critical conditions are likely Wednesday in the northeast
highlands.

NMZ104-192145-
/O.CAN.KABQ.FW.A.0016.200520T1800Z-200521T0100Z/
Northeast Plains-
242 PM MDT Tue May 19 2020

...FIRE WEATHER WATCH IS CANCELLED...

The National Weather Service in Albuquerque has cancelled the
Fire Weather Watch. 

A backdoor cold front and Gulf moisture will keep critical 
conditions from developing.

$$

NMZ103-200100-
/O.UPG.KABQ.FW.A.0016.200520T1800Z-200521T0100Z/
/O.NEW.KABQ.FW.W.0020.200520T1800Z-200521T0100Z/
/O.CON.KABQ.FW.W.0019.000000T0000Z-200520T0100Z/
Northeast Highlands-
242 PM MDT Tue May 19 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING...

...RED FLAG WARNING IN EFFECT FROM NOON THROUGH 7 PM MDT WEDNESDAY...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from noon to 7 PM MDT Wednesday. The
Fire Weather Watch is no longer in effect. 

* AREA AND TIMING...For the northeast highlands, critical
  conditions are forecast this afternoon into the early evening.
  Critical conditions will end overnight.

* 20 FOOT WINDS...South to southwest at 20 to 25 mph with
  occasional gusts to 35 mph. 

* RELATIVE HUMIDITY...Humidity will drop to 10 to 15 percent this
  afternoon, dropping to between 7 to 12 percent Wednesday
  afternoon.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning for today.

Please advise the appropriate officials or fire crews in the
field of this Fire Weather Watch for Wednesday.

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

NMZ101-102-105>107-109-200100-
/O.CON.KABQ.FW.W.0019.000000T0000Z-200520T0100Z/
Northwest Plateau-North Central Mountains-Northwest Highlands-
Middle Rio Grande Valley-Sandia, Manzano and Gallinas Mountains-
West Central Highlands-
242 PM MDT Tue May 19 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING...

* AREA AND TIMING...Northwest Plateau, North Central Mountains, 
  Northwest Highlands, Middle Rio Grande Valley, Sandia, Manzano 
  and Gallinas Mountains, West Central Highlands for this 
  afternoon into the early evening. 

* 20 FOOT WINDS...South to southwest at 20 to 30 mph with 
  occasional gusts near 40 mph. 

* RELATIVE HUMIDITY...7 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$
2 follow-up statements
799 
WWUS85 KABQ 200054
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
654 PM MDT Tue May 19 2020

...RED FLAG WARNING IN EFFECT WEDNESDAY AFTERNOON AND EVENING FOR
THE NORTHEAST HIGHLANDS DUE TO STRONG WINDS AND LOW RELATIVE
HUMIDITY...

.Critical conditions are likely Wednesday in the Northeast 
Highlands where high Haines will combine with low humidities and
strong winds.

NMZ103-201300-
/O.EXP.KABQ.FW.W.0019.000000T0000Z-200520T0100Z/
/O.CON.KABQ.FW.W.0020.200520T1800Z-200521T0100Z/
Northeast Highlands-
654 PM MDT Tue May 19 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 7 PM MDT
WEDNESDAY...
...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from noon to 7 PM MDT Wednesday. 

* AREA AND TIMING...For the Northeast Highlands, critical
  conditions are forecast Wednesday afternoon into the early
  evening. 
 
* 20 FOOT WINDS...South to southwest at 20 to 25 mph with
  occasional gusts to 40 mph. 

* RELATIVE HUMIDITY...Humidity will vary between 7 to 12 percent 
  Wednesday afternoon. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

NMZ101-102-105>107-109-200200-
/O.EXP.KABQ.FW.W.0019.000000T0000Z-200520T0100Z/
Northwest Plateau-North Central Mountains-Northwest Highlands-
Middle Rio Grande Valley-Sandia, Manzano and Gallinas Mountains-
West Central Highlands-
654 PM MDT Tue May 19 2020

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING...

Winds will slowly diminish after sunset as humidities inch upward
and virga showers decrease. However, there will be poor overnight
humidity recoveries through the Rio Grande Valley tonight. 

$$
425 
WWUS85 KABQ 201158
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
558 AM MDT Wed May 20 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM FOR THE NORTHEAST 
HIGHLANDS DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY...

.Critical fire weather conditions will take shape in the highlands
of northeastern New Mexico this afternoon as temperatures warm
above average and winds strengthen. High Haines indices will
create an unstable atmosphere, and humidity will plummet to less
than 10 percent in much of this area.

NMZ103-210100-
/O.CON.KABQ.FW.W.0020.200520T1800Z-200521T0100Z/
Northeast Highlands-
558 AM MDT Wed May 20 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT
THIS EVENING...

* AREA AND TIMING...For the Northeast Highlands, critical
  conditions are forecast between noon and 7 pm MDT. 

* 20 FOOT WINDS...South to southwest at 25 to 30 mph with 
  occasional gusts to 45 mph. 

* RELATIVE HUMIDITY...Humidity will drop to 7 to 12 percent by
  late this afternoon. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at May 19, 11:52 AM MDT, 2 hours 50 minutes earlier.

Area forecast discussion, May 19, 11:52 AM MDT, 2 hours 50 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1152 AM MDT Tue May 19 2020

.AVIATION...
18Z TAF CYCLE
Breezy to windy conditions will develop this afternoon with gusts of
25 to 35 kt rather common. Dry low levels of the atmosphere combined
with sufficient mid-level moisture will result in SCT-BKN VFR cigs.
Expect isold showers or dry thunderstorms and an increase in wind
gust potential this afternoon. Winds will decrease around sunset
with low clouds and MVFR ceilings moving back in to eastern NM
including KTCC and KROW late tonight into Wednesday morning.
Southwest winds will increase once again during the late morning
Wednesday.

33

&&

.PREV DISCUSSION...1059 AM MDT Tue May 19 2020...
.UPDATE...
Minor forecast update to increase high temperatures several degrees
for this afternoon, mainly in the mid RGV. ABQ Sunport is already
81F prior to 11AM MDT so bumped high temps back up to near 90F. Also
increased cloud cover through the evening hours for central portions
of the state.

33

&&

.PREV DISCUSSION...313 AM MDT Tue May 19 2020...
.SYNOPSIS...
Critical fire weather will be a main concern through western and
central NM today, shifting focus to northeastern NM Wednesday. Virga
and isolated to scattered dry thunderstorms will bring a chance for
erratic gusty winds through central NM and the northern mountains
today, while isolated strong to severe storms will be possible near
the TX border from Clayton to Clovis late today. The chance for
isolated storms remains near or just east of the TX border Wednesday
afternoon. Temperatures trend cooler Wednesday, with a steady slow
warming trend through Saturday. Chances for precipitation remain low
overall with some hope for rain and storms arriving across northern
NM Sunday into Monday.

&&

.DISCUSSION...
.SHORT TERM (TODAY THROUGH WEDNESDAY)...
As the upper low moves over the Great Basin, south southwesterly
flow aloft will begin increasing over western NM today. Breezy to
windy conditions will be quite widespread by the afternoon hours
with the strongest speeds found over the western zones where gusts
to 40 or 45 mph cannot be ruled out. Meager mid level moisture is
attempting to be drawn northward into NM and this is modeled to
continue into the afternoon with high-based cumulus blossoming amid
any altocu/stratus that arrive. Forecast soundings reveal inverted-V
signatures for much of central NM and into the interface of the high
plains where virga, or perhaps even dry thunderstorms are
anticipated. In the northeastern quadrant of NM, near-surface level
moisture is expected to be greater with dewpoints in the 50’s
introducing an axis of high CAPE (> 1500 J/kg) and steep lapse rates
where the surface winds will be more southeasterly. This will
introduce more opportunity for deep, moist convection, with a strong
to severe storm or two possible with marginal 0-6 km bulk shear
values of 25 to 30 kt.

Storms will dissipate or roll into the TX panhandle late this
evening, but boundary layer moisture is projected to make another
run westward into a larger portion of the eastern plains of NM
tonight through Wednesday morning. Low stratus clouds would likely
accompany the escalating dewpoints, and into the daytime Wednesday
the stage will be set for another round of eastern plains dryline
thunderstorms late in the day. Elsewhere, the dry slot wrapping
around the southern periphery of the Great Basin low will put the
kibosh on any glimmer of hope for precipitation. Winds will be
eventually shifting more northwesterly in the western zones as the
Pacific front moves through, and areas farther east will likely be
the windiest where confluence near and west of the dryline becomes
established.

LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)...
Wednesday night’s convection near the TX border will produce outflow
winds carrying back some moisture into the high plains of eastern NM
heading into Thursday morning. Low clouds will be a possibility as a
result for places like Union and Quay Counties. Cooler air settling
into NM Thursday morning will drop morning lows 5-10F, with western
and northern valley locations near or below freezing. This will be
concern for the Upper RGV where Taos is past its average last freeze
date on May 15th. But drier westerly flow takes over again scouring
out the moisture Thursday. The cooler air that swung through western
NM Wednesday arrives through eastern NM with less punch, dropping
highs back only several degrees. Lighter southwest flow continues a
slow warming trend Friday.

Model consensus is growing toward a weak weather system skirting
northern NM heading into the weekend. Saturday will first see
strengthening southwest flow with warmer temperatures and single-
digit RHs through most of northern and central NM. Critical fire
weather will be a main concern focusing through northeastern NM where
the strongest winds look to focus. A backdoor cold front will push
south through the eastern plains Sunday ahead of the trough axis
bringing a chance for showers and storms through the northern
mountains Sunday afternoon. The overall trend is toward cooler
temperatures closer to near or slightly below normal arriving behind
this system Sunday into Monday with chances for showers and storms
continuing over parts of the eastern plains Monday.

52/24

&&

.FIRE WEATHER...
Red flag conditions are still forecast today for much of western and
central NM where strengthening winds will combine with low humidity
ahead of a low pressure system. High Haines indices and slightly
warmer than average temperatures will also offer unstable
conditions. In addition, a threat of dry thunderstorms could also
impact the northern mountains. Increased low level moisture in far
northeastern New Mexico will keep RH higher, mitigating the critical
threat.

A threat for critical conditions still looms for portions of NM on
Wednesday, namely the northeastern to central highlands where windy
conditions will be juxtaposed over dry areas west of the dryline.
Confidence in the spatial extent of the windy conditions is still
low to marginal, so for now the Fire Weather Watch will stay
intact.

Breezy conditions will persist on Thursday, but cooler temperatures
will preclude the threat of critical fire weather. Into Friday, dry
southwesterly breezes are kept in check while temperatures rebound
back to, if not slightly above, average. That puts the next window
for critical conditions on Saturday when strengthening southwesterly
winds develop in association with a disturbance aloft. Eastern zones
would be the prime candidates, as winds would be strongest there and
temperatures would remain several degrees above average.

52

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM MDT this evening for the following
zones... NMZ101>103-105>107-109.

Fire Weather Watch from Wednesday afternoon through Wednesday
evening for the following zones... NMZ103-104.

&&
Hazardous weather outlook, May 19, 2:09 PM MDT, 33 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
209 PM MDT Tue May 19 2020

NMZ201>241-201100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
209 PM MDT Tue May 19 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...This Afternoon and Tonight

A Red Flag Warning is in effect from noon to 7 pm MDT for much of
northern and western NM where low humidities combined with strong
winds will create critical fire weather conditions.

A marginal risk for isolated strong to severe storms will exist
across far northeastern NM from Clayton to Clovis. Storms will start
late in the afternoon before pushing east into Texas during the
evening. Large hail, damaging winds, and frequent lightning will be
the main concerns from any severe storm.

Virga and isolated to scattered dry thunderstorms will bring the
chance for erratic gusty winds through central NM and the northern
mountains this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Red Flag Warning is in effect Wednesday for northeastern NM along
the Interstate 25 corridor where low humidities combined with strong
winds will create critical fire weather conditions.

A marginal risk for isolated strong to severe storms will exist
across far northeastern NM from Clayton to Clovis. Storms will start
late in the afternoon before pushing east into Texas during the
evening. Large hail, damaging winds, and frequent lightning will be
the main concerns from any severe storm.

Critical fire weather will likely return through parts of eastern NM
Saturday afternoon as stronger westerly winds return.

.SPOTTER INFORMATION STATEMENT...

Contact your local law enforcement at 911 and the National Weather
Service at 1.888.386.7637 to report wildfire outbreaks.

Guyer

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 4:00 PM MDTSpecial Weather StatementABQQuay15 min
May 19, 5:49 PM MDTSpecial Weather StatementABQUnion26 min

Nearby

Red Flag Warnings in New Mexico, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.